Winter Storm Warning issued December 13 at 11:02AM EST expiring December 14 at 1:15AM EST in effect for: Saint Clair
Winter Storm Warning issued December 13 at 11:02AM EST expiring December 14 at 12:00AM EST in effect for: Genesee, Lapeer, Livingston, Macomb, Midland, Oakland, Saginaw, Shiawassee, Washtenaw, Wayne
Winter Weather Advisory issued December 13 at 11:02AM EST expiring December 14 at 12:00AM EST in effect for: Lenawee, Monroe
Winter Weather Advisory issued December 13 at 3:44AM EST expiring December 14 at 5:00AM EST in effect for: Saint Clair
Winter Storm Warning issued December 13 at 3:44AM EST expiring December 14 at 12:00AM EST in effect for: Genesee, Lapeer, Livingston, Macomb, Midland, Oakland, Saginaw, Shiawassee, Washtenaw, Wayne
Winter Storm Watch issued December 12 at 3:48PM EST expiring December 14 at 1:00AM EST in effect for: Genesee, Lapeer, Lenawee, Livingston, Macomb, Midland, Monroe, Oakland, Saginaw, Saint Clair, Shiawassee, Washtenaw, Wayne
(WXYZ) - You've heard about devastating medication errors happening with people, but pet owners listen to this: the FDA recently issued a warning because investigators are finding prescription mistakes happen with pet meds too!
All Sarah Schuck has left of her beloved eight-year-old Labrador, Rafter, is a collar, pictures, and fond memories.
Sarah says the drug store that filled Rafter's prescription made an error. His prescription bottle label said to give Rafter two and one fourth teaspoon. Problem was, Sarah says, the dosage her vet called into the pharmacy was for much less medication: two and one fourth ccs. The overdose, combined with Rafter's health problems, was too much, and she says she had to put him to sleep.
"It was a tough realization," says Sarah Schuck.
Just days after Rafter's death, the FDA issued a warning about a pattern of pet prescription mistakes.
FDA investigators discovered errors stemming from simple issues like:
*drugs with similar names
*and simple penmanship errors
"The consequences can be completely devastating," says veterinarian Dr. Howard Silberman.
Doctor Silberman takes prescription precautions at his office. All medications and dosages are typed into a computer, only vets or vet techs fill prescriptions, and pet's pictures are printed on the label so there's no mix ups.
"We do a tremendous amount to make sure that those things don't happen," says Dr. Silberman.
The FDA says while mistakes happen at vet-based pharmacies, when pet prescriptions are filled in "human pharmacies", like in Rafter's case, different systems may be to blame.
Abbreviations are a common cause of errors because prescription shorthand taught in veterinary schools is different than in medical schools.
And some pharmacists may not be as familiar with vet abbreviations.
Carmen Catizone of the National Association Boards of Pharmacy says, "Currently most of the pharmacy curriculums don't touch upon vet medicine."
Pharmacy insiders say if pet owners shop around to find the lowest cost on pet meds, they need to do their research!
Catizone says, "Their primary concern should always be whether or not that pharmacist is knowledgeable in the area of veterinary medications; price should be a secondary consideration."
How can you avoid a pet prescription mix up?
The American Veterinary Medical Association says communication is key!
Make sure the pharmacist speaks to your vet if there are any questions.
The FDA advises you should verify with your vet the name and dosage of your pet's drug.
Sarah says she hopes Rafter's legacy lives on to help other pet owners avoid medication mistakes.
FDA investigators also found pet medication errors stemmed from pet owners misinterpreting labels and accidentally giving pets human drugs.
Like Us. We Like You.
Get local stories delivered directly to your newsfeed.